Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Pueblo, CO

July 30, 2004Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 2004, 9:02 PM MDT for Prowers County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 9:02 PM MDT (03:02 UTC)
Expired
Jul 30, 2004, 10:00 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 310302
SVRPUB
COC099-310400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
900 PM MDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 1000 PM MDT.

* AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
  BRISTOL...OR 11 MILES EAST OF LAMAR...AND MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRANADA BY 910 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3820 10241 3806 10255 3766 10206 3797 10208

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM MDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 2:00 PM MDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT FRI JUL 30 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

...EVENING CONVECTION IS MAIN CONCERN...

ANOTHER ROUND OF CONVECTION THIS AFTERNOON/EVENING...BUT IT SHOULD
BE HIGHER BASED AND MORE SHALLOW THAN IN PREVIOUS DAYS...WITH THE
MAIN THREATS BEING WIND...LIGHTNING...AND HAIL...WITH LESS EMPHASIS
ON HEAVY RAIN.  A COUPLE OF RESERVATIONS...THE FIRST BEING THE
INCREASING SHEAR VALUES...AND THE SECOND BEING THE LOWER 60 DEWPOINTS
ACROSS THE SOUTHEAST PLAINS.  0-6KM BULK SHEAR VALUES ARE FORECAST TO
CLIMB TO 35-45 KTS ACROSS THE PLAINS THIS EVENING...WITH EVEN A 50
KNOT BARB OVER KIOWA COUNTY AT 03Z. THE SHEAR IS WEAKEST BACK AGAINST
THE MOUNTAINS.  IF A STORM CAN GET TAPPED INTO THE LOWER LEVEL
MOISTURE IT COULD HAVE SOME REAL POTENTIAL GIVEN THE AVAILABLE SHEAR
OUT EAST. THIS WILL HAVE TO BE MONITORED CLOSELY THIS EVENING.

SATURDAY...THE AIRMASS DRIES OUT AND WARMS UP EVEN MORE.  MODELS ARE
GENERATING LITTLE OR NO PRECIP ACROSS THE ENTIRE AREA.  LOW
ISOLATED POPS SHOULD SUFFICE.  ENDED UP RAISING MAXES OVER THE
EASTERN PLAINS A LITTLE BIT MORE...FOLLOWING TREND OF MODELS.
SHOULD SEE READINGS NEAR 100 THROUGH THE LOWER ARKANSAS RIVER
VALLEY.  LW

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

...WARM TO HOT AND FAIRLY DRIER FORECAST FOR THE UPCOMING WEEK...

UPPER RIDGE STILL FORECAST TO BUILD AND BE QUASI-STATIONARY ACROSS
THE CENTRAL AND SOUTHERN ROCKIES THROUGH THE SIX DAY PERIOD.  596
DECAMETER CENTER WILL BE OVER NORTHERN MEW MEXICO THROUGHOUT THE
WEEK. SOME LIMITED MOISTURE WILL BE TRAPPED WITHIN THE RIDGE...SO
GOING FORECAST OF ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS LOOKS FINE.

DAILY SHOWERS AND THUNDERSTORMS SHOULD BEGIN OVER THE
MOUNTAINS...WHERE THERE IS NO CAP...THEN ROLL OFF ACROSS THE
ADJACENT PLAINS AND HIGH VALLEYS. THE STEERING WINDS WILL BE LIGHT
UNDER THE HIGH...SO THE RAINS MAY HAVE A HARD TIME GETTING TO THE FAR
SOUTHEAST PLAINS.  DEEP CONVECTION THERE MAY HAVE TO GENERATE DURING
THE LATE AFTERNOON AS CAP BREAKS.  THE MAIN THREATS WILL BE LIGHTNING
AND GUSTY WINDS. TEMPERATURES ACROSS THE SOUTHEAST PLAINS WILL BE IN
THE 90S TO 100...AS MID LEVEL TEMPERATURE WILL BE +16 TO +18 DEGREES
CELSIUS. MOUNTAIN AND HIGH VALLEYS AREAS WILL SEE HIGHS FROM THE 60S
TO THE MID 80S. TM

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 30, 7:06 AM MDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
706 AM MDT FRI JUL 30 2004

COZ058>089-093>099-311300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
706 AM MDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF SOUTHERN
COLORADO THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM STORMS WILL
BE WIND GUSTS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE AREA SATURDAY THROUGH THURSDAY. THE THUNDERSTORMS ARE
EXPECTED TO FORM FIRST OVER THE HIGHER TERRAIN...THEN MOVE ACROSS
THE IMMEDIATELY ADJACENT PLAINS BY MID-AFTERNOON. THE STEERING
WINDS ARE EXPECTED TO BE LIGHT...SO ALTHOUGH THE STORMS SHOULD BE
SLOW MOVING...THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING AND
WIND GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

HODANISH/MOORE

In the hours before

Local storm report, Jul 30, 7:54 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
754 PM MDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             8 WSW PRITCHETT         37.33N 102.99W
07/30/2004  0.75 INCH        BACA               CO   TRAINED SPOTTER

&&

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:43 PM MDTSevere Thunderstorm WarningPUBBaca92 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.